New Mexico, 2011

Drought in New Mexico, February 1 to 28, 2011

February 1 to 28, 2011 · NWS ABQ · 1 event in 1 county or zone

Drought in the southwest mountains began in late January of 2011. Winter precipitation was well below normal across the southwest mountains of New Mexico which allowed severe (D2) drought to continue into February.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought in the southwest mountains began in late January of 2011. Winter precipitation was well below normal across the southwest mountains of New Mexico which allowed severe (D2) drought to continue into February. Percent of normal precipitation ranged from 11 percent to 68 percent across southern parts of the area for the December through February period. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 3:06 PM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Jan 31, 3:06 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MST MON JAN 31 2011

.DISCUSSION...

...MAJOR WINTER STORM DEVELOPING ACROSS NORTHERN AND CENTRAL NM...

THE CURRENT SUITE OF SATELLITE AND SFC OBS ACROSS THE AREA ALONG
WITH SHORT-TERM GUIDANCE INDICATES THE MUCH ANTICIPATED WINTER STORM
IS TAKING SHAPE AS EXPECTED. THERE ARE SEVERAL IMPORTANT FEATURES TO
NOTE WITH THIS EVENT: LIFE THREATENING COLD AND EXTREME WIND CHILL
VALUES THROUGH AT LEAST WEDNESDAY...WIDESPREAD MODERATE TO HEAVY
SNOWFALL ACCUMULATIONS...AND SIGNIFICANT BLOWING AND DRIFTING SNOW
ACROSS THE EAST AND BELOW CANYONS IN THE RIO GRANDE VALLEY.

THE 22Z SFC ANALYSIS SHOWS THE ARCTIC FRONTAL BNDRY DRAPED FROM
NEAR LAS VEGAS SOUTHEAST TO PORTALES...WHILE SATELLITE IMAGERY SHOWS
THE UPR TROUGH AXIS FROM THE FOUR CORNERS SOUTH TO NEAR TUSCON. LAPS
DATA SHOWS LIFTED INDICES NEAR -2C WITH CAPE NEAR 500J/KG SUPPORTING
THUNDERSTORMS WITHIN THE RIO GRANDE VALLEY AND WESTERN NM UNDER THE
UPR LOW. EVAPORATIONAL COOLING AND COLD TEMPS ALOFT ARE ALLOWING
TEMPS TO FALL IN ASSCN WITH PRECIP THUS RAIN/SNOW/SNOW GRAINS/SMALL
HAIL ARE FALLING WITH THIS ACTIVITY.

SFC CONVERGENCE WILL CONTINUE TO SPREAD WEST TOWARD THE CENTRAL MT
CHAIN AND THE RIO GRANDE VALLEY THIS EVENING AS DIVERGENCE ALOFT AND
INSTABILITY BENEATH THE UPR LOW SPREADS EAST. HAVE INCREASED SNOW
AMOUNTS WITHIN THE VALLEY AND CENTRAL MTS FOR TONIGHT AND UPGRADED
TO A WINTER STORM WARNING.

THE NEXT WAVE CURRENTLY UPSTREAM NEAR SALT LAKE CITY WILL REINFORCE
SUPPORT ALOFT AS THE SFC FRONT CONTINUES PROGRESSING WEST. THIS WILL
ALLOW FOR A BRIEF LULL TUESDAY BUT THEN MORE PRECIP FROM THE CENTRAL
MTS WESTWARD TO THE ARIZONA STATE LINE TUESDAY NIGHT INTO WEDNESDAY.
TEMPS IN ASSCN WITH THIS SYSTEM WILL BE 25 TO 45F BELOW NORMAL AREAWIDE
THRU THURSDAY. WIND CHILL VALUES WILL AVERAGE -10 TO -40F AS WELL
BOTH WEDNESDAY AND THURSDAY MORNINGS.

MODELS SHOW CONTINUED COLD INTO SATURDAY THEN ANOTHER WAVE DIVING
SOUTH INTO THE AREA BY SUNDAY...WITH MORE SNOW AND VERY COLD TEMPS
IN STORE.

GUYER

&&

.AVIATION...
PLENTY OF AVIATION WEATHER CONCERNS DURING THE NEXT 24 HOURS AND
BEYOND. INITIAL WAVE OF ENERGY AND ARCTIC COLD FRONT WILL RESULT
IN CONTINUED DETERIORATING WEATHER CONDITIONS ACROSS NM LATER THIS
AFTERNOON INTO TONIGHT...WITH IFR CIGS AND MT OBSCURATIONS BECOMING
WIDESPREAD...PARTICULARLY OVER THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS AND PLAINS...WHERE LIFR TO VLIFR WILL BECOME COMMON DURING
THE NIGHT. FOCUS FOR THE HEAVIEST SNOW WILL BE FOUND ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE NORTHEAST HALF OF THE
STATE...WHILE PRECIP GRADUALLY TAPERS OFF ACROSS THE WEST TONIGHT
AND TUESDAY MORNING. AS THE ARCTIC AIR MASS DEEPENS... LOCALLY GUSTY
EAST WINDS ARE LIKELY FOR KSAF AND KABQ AFTER 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 40

&&

.FIRE WEATHER...
THE MUCH ADVERTISED WEATHER CHANGE IS UPON US. NO BIG CHANGES TO THE
PREVIOUS FORECAST TRENDS...ALTHOUGH WE CONTINUE TO ADJUST THE TIMING
OF THE PRECIPITATION AS WELL AS SNOW AMOUNTS. OVERALL...A MAJOR
CHANGE IN THE WEATHER IN THE COMING DAYS AND TEMPERATURES WILL BE
AS COLD IF NOT COLDER THAN THE ARCTIC BLAST EXPERIENCED OVER THE
NEW YEARS HOLIDAY PERIOD.

PRECIPITATION WILL CONTINUE TO SPREAD SOUTH AND EAST TONIGHT AS THE
FIRST OF THE TWO STORMS CROSSES NEW MEXICO. AT THE SAME TIME...THE
LEADING EDGE OF THE ARCTIC AIR MASS WILL CONTINUE TO PRESS SOUTH AND
WEST ACROSS THE EAST CENTRAL PLAINS...REACHING THE EAST SLOPES OF
THE SANDIA AND MANZANO MOUNTAINS THIS EVENING. THE ARCTIC AIR WILL
BEGIN TO POUR INTO THE RIO GRANDE VALLEY AROUND OR AFTER MIDNIGHT
TONIGHT AND RUSH TO THE CONTINENTAL DIVIDE TUESDAY...AND EVEN TO THE
ARIZONA BORDER TUESDAY NIGHT. THE EAST WINDS WILL BE A LONG DURATION
EVENT OVER WESTERN AND CENTRAL AREAS...CONTINUING INTO WEDNESDAY.
UPSLOPE FLOW OVER THE EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN ONTO
THE EASTERN PLAINS WILL LEAD TO AN EXTENDED PERIOD OF SIGNIFICANT
SNOWFALL THROUGH TUESDAY NIGHT.

THE GROWING CONSENSUS AMONG THE FORECAST MODELS IS FOR THE MAIN
PIECE OF ENERGY DROPPING SOUTH FROM THE ROCKIES LATER TUESDAY TO
TRACK FARTHER WEST AND SOUTH...WITH A CLOSED CIRCULATION TRACKING
FROM JUST WEST OF THE FOUR CORNERS TUESDAY NIGHT...SOUTHWARD ALONG
THE NM/AZ BORDER INTO SOUTHWEST NM WEDNESDAY. THIS WILL BE A VERY
INTENSE LOW PRESSURE AND COMBINED WITH THE WESTWARD-MOVING ARCTIC
FRONTAL BOUNDARY WILL PRODUCE WIDESPREAD AND SIGNIFICANT SNOW ACROSS
CENTRAL AND SOUTHWEST AREAS OF THE STATE LATER TUESDAY THROUGH
WEDNESDAY.

IMPROVING WEATHER CONDITIONS FROM NORTH TO SOUTH FOR WEDNESDAY
NIGHT...WITH QUIETER WEATHER EXPECTED THURSDAY AND FRIDAY.
REGARDLESS...TEMPERATURES...ALTHOUGH MODERATING SOMEWHAT...WILL
REMAIN BELOW TO WELL BELOW AVERAGE.

THE UPCOMING WEEKEND LOOKS TO BEGIN DRY WITH HIGH TEMPERATURES NEAR
NORMAL AT THE START...THEN BECOMES UNSETTLED AND COLDER AS A ANOTHER
TROUGH ALOFT DROPS INTO THE STATE FROM THE NORTH AND A REINFORCING
SURGE OF ARCTIC AIR INFILTRATES THE STATE SUNDAY AFTERNOON THROUGH
EARLY NEXT WEEK.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  20  31   9  19 /  50  50  60  30
DULCE...........................  14  27   3  18 /  60  70  70  40
CUBA............................  15  29   1  17 /  60  80  80  50
GALLUP..........................  13  32   0  16 /  50  50  80  40
EL MORRO........................  14  31  -1  12 /  50  70  80  60
GRANTS..........................  15  30   1  13 /  50  70  80  60
QUEMADO.........................  16  32   9  18 /  50  70  80  60
GLENWOOD........................  22  44  19  30 /  50  50  60  50
CHAMA...........................   8  22  -6  12 /  70 100  70  50
LOS ALAMOS......................  10  20  -3  10 /  70  70  80  60
PECOS...........................   8  22  -7  10 / 100  70  80  50
CERRO/QUESTA....................  12  19  -9  11 /  80  90  60  50
RED RIVER.......................   3  12 -17   0 / 100 100  70  50
ANGEL FIRE......................   1  14 -19   3 / 100  90  70  50
TAOS............................   8  17  -3  12 /  60  80  60  50
MORA............................   5  15  -8   9 / 100  70  80  50
ESPANOLA........................  15  28   9  18 /  60  60  60  50
SANTA FE........................  11  22  -1  11 /  70  60  70  60
SANTA FE AIRPORT................  13  24   0  12 /  70  60  70  60
ALBUQUERQUE FOOTHILLS...........  20  26   7  14 /  60  60  70  60
ALBUQUERQUE HEIGHTS.............  22  29   9  16 /  60  60  70  50
ALBUQUERQUE VALLEY..............  20  31   8  18 /  60  60  70  50
ALBUQUERQUE WEST MESA...........  19  30   7  17 /  60  60  70  60
LOS LUNAS.......................  20  31   9  19 /  60  60  70  60
RIO RANCHO......................  21  29   8  17 /  60  60  70  60
SOCORRO.........................  23  31  11  19 /  50  60  80  60
SANDIA PARK/CEDAR CREST.........  13  22  -2  10 / 100  80  80  60
TIJERAS.........................  18  25   2  12 /  90  70  80  60
MORIARTY/ESTANCIA...............  13  20  -2  10 /  90  70  80  60
CLINES CORNERS..................   6  15  -6   2 / 100  80  80  60
GRAN QUIVIRA....................  15  22   3  11 /  80  70  80  60
CARRIZOZO.......................  18  25   8  16 /  50  50  60  50
RUIDOSO.........................  17  26   1  18 / 100  70  90  60
CAPULIN.........................  -2   0 -13   4 / 100  60  50  30
RATON...........................   3   9 -10   6 / 100  60  50  30
SPRINGER........................   3  10 -10   6 / 100  60  50  30
LAS VEGAS.......................   3  10 -10   3 / 100  60  60  40
CLAYTON.........................  -2  10 -10   7 /  80  60  50  20
ROY.............................   2  11  -5   6 /  90  60  50  30
CONCHAS.........................   8  16  -2  10 /  80  60  50  30
SANTA ROSA......................  10  16  -1  10 /  80  60  60  40
TUCUMCARI.......................   7  14  -5  10 /  80  60  50  20
CLOVIS..........................   8  14   0  11 /  80  60  50  20
PORTALES........................  10  16   2  13 /  80  60  50  20
FORT SUMNER.....................  14  20   4  14 /  80  60  50  30
ROSWELL.........................  22  28   8  19 /  60  60  50  20
PICACHO.........................  19  22   5  18 /  70  60  70  50
ELK.............................  17  28   2  15 /  70  60  70  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ519-520-524>526-530>534-539-540.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ535>538.

WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ503-504-506>508-510>518-521>523-527>529.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ501-502-505-509.

&&

GUYER/40
Hazardous weather outlook, Jan 31, 6:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 AM MST MON JAN 31 2011

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY
COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY
PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
625 AM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A FAIRLY MOIST AND STRONG LOW PRESSURE TROUGH
ALOFT MOVING INTO NEW MEXICO FROM THE WEST AND AN INTENSELY COLD
ARCTIC AIRMASS DRIVING IN FROM THE NORTHEAST WILL RESULT IN AN
INCREASING LIKELIHOOD OF SNOW ACROSS NORTH...WEST AND CENTRAL NEW
MEXICO TODAY AND THE REMAINDER OF THE AREA TONIGHT. BEHIND THE
ADVANCING COLD FRONT MARKING THE EDGE OF THE ARCTIC AIRMASS...STRONG
NORTH AND NORTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS TO NEARLY 40
MPH WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES...ESPECIALLY
TONIGHT.

MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED
EARLIER THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MAJOR WINTER STORM EVENT WILL CONTINUE TUESDAY INTO WEDNESDAY AS
THE SECOND UPPER LEVEL LOW APPROACHES TUESDAY THEN MOVES THROUGH
WEDNESDAY. AFTER A POTENTIAL LULL IN SNOWFALL COVERAGE OR INTENSITY
THROUGH THE MORNING TO MIDDAY PERIOD TUESDAY...SNOW WILL LIKELY
INCREASE AGAIN ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO. THE
GREATEST ACCUMULATIONS ARE MOST LIKELY TO FALL FROM THE GENERAL
VICINITY OF THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN FROM LATER TUESDAY INTO WEDNESDAY. IN ADDITION...
THE ARCTIC CHILL WILL OVERSPREAD CENTRAL AND MUCH OF WESTERN NEW
MEXICO TUESDAY AND TUESDAY NIGHT...THOUGH WINDS WILL NOT BE QUITE AS
STRONG NOR TEMPERATURES QUITE AS COLD AS COMPARED TO NORTHEAST NEW
MEXICO...WHERE READINGS OF 5 TO 15 DEGREES BELOW ZERO ARE LIKELY IN
THE NORTHEAST PLAINS AND 10 TO 25 BELOW IN THE SANGRE DE CRISTOS AND
NORTHEAST HIGHLANDS. STRONG NORTH AND NORTHEAST WINDS OF 15 TO 30
MPH WITH SOME HIGHER GUSTS TUESDAY INTO TUESDAY NIGHT WILL CREATE
DANGEROUSLY LOW WIND CHILL VALUES.

MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED
EARLIER THIS MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS STARTING MONDAY
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

Event by event

1 drought. Local standard time, as filed.

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310945.